I've have had 2 series of injections to remove Juvederm around the corners of my mouth and have gone to 2 separate plastic surgeons to do this. It dissolved some above the upper lip where it wasn't supposed to, but nothing where it needed to. There are still palpable and visible lumps and columns of juvederm around my smile. I never looked this strange before. Is it common to take several tries and would it be risky for me to have hyaluronidase injected again in the same places?
Why Wouldn't Hyaluronidase Work for Dissolving Juvederm?
Doctor Answers (3)
Hyaluronidase does not dissolve Juvederm as much as it does naturally-occurring hyaluronic acid in tisssues!
Hyaluronidase (Wydase) is an enzyme that helps to break down Hylauronic Acid, which is what the HA fillers Restylane and Juvederm are made of. It's also a normal part of human tissues. Unfortunately, when too much HA filler is injected, or when it is injected in areas where we really didn't want it, or migrates with massage or excessive facial activity, too many doctors simply think Wydase is a simple "antidote," and seek to "break down" the offending filler by injecting this enzyme. Patients are thereby led to believe that a little Wydase will solve imprecise or inartistic or excessive filler injection. Plus, the patient pays for the (excess) filler, and again for the Wydase! Who is THAT good for? Artistry and conservatism is more important than selling another syringe! You can always have more, but who wants to overshoot and then have to try to "dissolve" it?
The reality, however, is that the manufactured HA fillers are intentionally crosslinked to enhance their stability and longevity in human tissue. Otherwise, the filler would not "last" very long. Thus, the fillers are designed to be resistant to breakdown so they provide wrinkle "fill" and volume enhancement for as long as possible. This very intentional characteristic makes the injected HA fillers much more resistant to Wydase breakdown compared to the normal hyaluronic acid in our tissues, which is less crosslinked naturally.
When Wydase is injected, the natural hyaluronic acid in our tissues breaks down more than the offending injected HA filler, so although the total tissue volume is indeed decreased somewhat, what really remains is more of the crosslinked manufactured injected HA filler you paid your doctor for.
Your situation clearly shows this response, and is why my best recommendation is to hold off on any further injections for now, let things settle over many months, and then find an injector that will be conservative, precise, artistic, and not over do things so much that the next advice is enzyme to break down the "excess." Best wishes!
Knowing what is the problem
Like Dr. Taban suggested, it may be that the Juvederm did dissolve but, in doing so, left areas that weren't filled any longer which may lend to an undesirable outcome. Another possibility is that the correct amount of hyaluronidase was not used. Technique as it pertains to amount and placement is important when dissolving with hyaluronidase. If done correctly with patience and gentle manipulation, the end benefits are usually immediate if not within 24 hours.
Web reference: http://www.celibre.com/treatments.aspx
Hyaluronidase will dissolve any Juvederm present, if injected in correct amount. There is no known risk to your health. The two folds in the corner of your mouth appear to be folds, and not Juvederm; hence, hyaluronidase is not working. Another reason might be if there is scar tissue present. Good luck.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.